Certain drugs may trigger an autoimmune response; most often, these drugs induce autoantibodies, which may occur in a significant number of patients, but most of these patients do not develop signs of an autoantibody-associated disease. In some patients, a clinical syndrome with features similar to systemic lupus erythematosus (SLE) may develop, which is termed drug-induced lupus. As examples, procainamide and anti-tumor necrosis factor (TNF) therapies often cause increased levels of antinuclear antibodies (ANA) in serum, yet few patients with these antibodies develop clinical symptoms such as rash, serositis, or arthritis suggesting drug-induced disease . Drug-induced lupus has similarities to spontaneous SLE, but there are some differences in clinical and immunologic features and in the frequency of such features (table 1). (See 'Clinical manifestations' below.)
This topic will review causes, pathogenesis, clinical manifestations, diagnosis and approach to treatment of drug-induced lupus. The clinical manifestations, diagnosis, and treatment of idiopathic SLE in adults and in children are presented elsewhere. (See "Overview of the clinical manifestations of systemic lupus erythematosus in adults" and "Diagnosis and differential diagnosis of systemic lupus erythematosus in adults" and "Overview of the management and prognosis of systemic lupus erythematosus in adults" and "Systemic lupus erythematosus (SLE) in children: Clinical manifestations and diagnosis".)
The demographic characteristics of drug-induced lupus largely depend upon the populations most likely to receive the relevant drugs. There are an estimated 15,000 to 30,000 cases of drug-induced lupus per year in the United States . It is generally equally common in males and females, and more common in older people and white populations [2,3]. An exception is minocycline-induced lupus, which is mostly observed in young women treated for acne.
The risk for developing drug-induced lupus varies substantially between different medications, ranging from 15 to 20 percent of those taking procainamide, and 7 to 13 percent of those taking hydralazine, to as low as 2 per 1000 for those taking anti-tumor necrosis factor (TNF) agent, and 5 per 10,000 of those taking minocycline . However, the relative incidence of drug-induced lupus from each of these agents will depend upon the extent to which they are prescribed; thus, procainamide- and hydralazine-induced lupus are relatively uncommon in clinical practice, given the infrequent use of these medications.
The mechanism or mechanisms involved in drug-induced lupus remain uncertain. However, various theories have been developed regarding the pathogenesis of drug-induced lupus . Inherited differences in drug metabolism (eg, acetylator status) and immunogenetic characteristics are genetic factors that may influence the risk of developing disease. Potential disease mechanisms include: